Florida, 2011Hail and Damaging Winds in Florida, May 14, 2011
May 14, 2011 · NWS TBW · 12 events in 5 counties and zones
A squall line formed well ahead of a cold front and moved through the area. The storms produced damaging winds and large hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line formed well ahead of a cold front and moved through the area. The storms produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 14, 11:46 AM EST, 23 minutes earlier.
Area forecast discussion, May 14, 11:46 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1246 PM EDT SAT MAY 14 2011
.SHORT TERM (TONIGHT-MONDAY)...
STRONG UPPER LEVEL TROUGH WILL CONTINUE TO DEEPEN ACROSS THE OHIO
AND MID MISSISSIPPI VALLEY TODAY AND CARVE OUT SHARP 500 MB
TROUGHING INTO THE NORTHERN GULF OF MEXICO. AT THE SURFACE A BROAD
LOW PRESSURE WILL CONTINUE TO SLOWLY DEVELOP OVER THE OHIO VALLEY.
A COLD FRONT EXTENDS SOUTH FROM THE LOW INTO THE DEEP SOUTH AND
GULF COAST REGION. THE FRONT WILL PUSH TOWARDS THE AREA TONIGHT
AND CROSS THE FORECAST AREA THROUGH THE MORNING AND AFTERNOON
HOURS ON SUNDAY. THE UPPER TROUGH WILL SLIDE EAST THROUGH THE OHIO
VALLEY AND BE REINFORCED BY A VORT MAX SWINGING SOUTH OUT OF THE
DAKOTAS LATE TOMORROW WHICH WILL HELP TO PUSH 500 MB HEIGHTS LOWER
ACROSS FLORIDA. THE TROUGH WILL CONTINUE ITS SOUTHEAST PROGRESS ON
MONDAY AND THE UPPER LOW WILL BE OVER NORTH GEORGIA. AT THE
SURFACE A SECONDARY COLD FRONT WILL PUSH SOUTH TOWARDS THE GULF
COAST BY MONDAY AS WELL. THE EFFECT ON OUR WEATHER WILL BE FIRST
FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT THIS EVENING
AND TONIGHT. THE MODELS SHOW THE FRONT CROSSING TAMPA BAY AROUND
12Z AND MOVING SOUTH. SO WILL KEEP POPS IN THE FORECAST FROM THE
BAY SOUTH TOMORROW. THE PATTERN WILL REMAIN UNSETTLED WITH THE
UPPER LOW PUSHING SOUTH SO WILL CONTINUE POPS THROUGH MONDAY
AFTERNOON. TEMPERATURES WILL SHOW A MARKED COOLING THROUGH THE
SHORT TERM PERIOD. MUCH COOLER AIR AT 850 MB WILL PUSH IN DURING
SUNDAY AND MONDAY. HIGHS WILL TREND TO NEAR NORMAL BY SUNDAY AND
THEN BELOW NORMAL BY MONDAY. NIGHTTIME LOWS WILL DIP INTO THE
MIDDLE 50S IN THE NORTH AND 60S SOUTH AND HANG NEAR 70 ALONG THE
COASTLINE.
.LONG TERM (MONDAY NIGHT-FRIDAY)...
A MID LEVEL TROUGH/LOW COMPLEX MEANDERS OVER THE OHIO VALLEY AND
SOUTHEAST U.S. WHILE UPPER RIDGING REACHES FROM THE WESTERN GULF
NORTHWARD TO THE CENTRAL PLAINS FOR MUCH OF THE PERIOD. THEN BY
FRI THE GFS SHIFTS THE UPPER LOW TOWARD THE MID-ATLANTIC COAST
WHILE THE RIDGE SLIDES EAST ALONG THE GULF COAST. THE ECMWF
HOWEVER KEEPS THESE FEATURES IN PLACE. BUT IN EITHER CASE THE
TROUGH AXIS REMAINS TO THE EAST OF THE AREA AND ALLOWS A DRY
NORTHERLY FLOW ALOFT. HAVE THEREFORE DROPPED THE SHOWERS/STORMS
TUE AND KEPT POPS AT 10 PERCENT. THE PERIOD BEGINS WITH
TEMPERATURES COOLING BELOW NORMAL AND THEN WARMING FRI AND SAT.
&&
.AVIATION...
MOIST SW FLOW AHEAD OF AN APPROACHING COLD WILL CONTINUE TO
PRODUCE SCATTERED TSRA THIS AFTERNOON AND EVENING AT ALL TAF SITES.
IN ADDITION SITES MAY SEE SOME GUSTS IN THE 20-25 KT RANGE. THE
FRONT ITSELF SHOULD PUSH THROUGH THE AREA STARTING TOMORROW
MORNING SO WILL MAINTAIN VCSH/VCTS THROUGH THE EARLY MORNING
HOURS.
&&
.MARINE...
UNSETTLED WEATHER WILL LOW PRESSURE IN THE AREA WILL BRING
INCREASED SOUTHWEST WINDS TODAY AND EXERCISE CAUTION CRITERIA
WINDS AND SEAS. THIS WILL CALM DOWN A LITTLE THROUGH THE DAY ON
SUNDAY BUT A SECONDARY COLD FRONT BY MONDAY WILL BRING WINDS AND
SEAS BACK UP TO NEAR ADVISORY CRITERIA. SHOWERS AND STORMS WILL BE
RATHER WIDESPREAD THIS EVENING IN THE GULF BUT THEN DIMINISH AS A
COLD FRONT PULLS SOUTH THROUGH THE WATERS BY SUNDAY MORNING.
&&
.FIRE WEATHER...
NO CONCERNS TODAY OR SUNDAY WITH RAIN AND HIGHER LOW LEVEL
MOISTURE IN PLACE. BY MONDAY AND TUESDAY DRIER AIR WILL ARRIVE
AND CAUSE RELATIVE HUMIDITY TO APPROACH CRITICALLY LOW LEVELS IN
THE NORTHERN PORTIONS OF THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 72 85 68 83 / 30 10 0 20
FMY 73 88 68 86 / 30 20 0 20
GIF 69 85 65 84 / 30 10 10 30
SRQ 74 84 68 81 / 30 10 0 20
BKV 65 84 56 83 / 30 10 0 20
SPG 73 83 69 81 / 30 10 0 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...JOHNSON
LONG TERM...RUDE
AVIATION...BARRON
Hazardous weather outlook, May 14, 4:55 AM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
555 AM EDT SAT MAY 14 2011
FLZ039-042-043-048>052-055>057-060>062-065-142200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
555 AM EDT SAT MAY 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A COOL FRONT WILL APPROACH THE AREA TODAY AND MOVE INTO THE NATURE
COAST LATE TONIGHT BRINGING THE THREAT OF SCATTERED THUNDERSTORMS.
THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE NATURE COAST
AND OVER INLAND AREAS FURTHER SOUTH. ANY THUNDERSTORMS THAT DO
FORM COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND HAIL.
...RIP CURRENT IMPACT...
BREEZY SOUTHWEST WINDS WILL DEVELOP TODAY CAUSING AN INCREASED
RISK OF RIP CURRENTS AT AREA BEACHES. FOR ADDITIONAL INFORMATION
CHECK WITH THE BEACH PATROL WHEN YOU ARRIVE AT THE BEACH. ALWAYS
REMEMBER TO SWIM WITHIN SIGHT OF A LIFEGUARD...AND DON'T SWIM
ALONE.
...WIND AND SEA IMPACT...
BREEZY SOUTHWEST WINDS WILL SETUP ACROSS THE COASTAL WATERS TODAY
AND THESE INCREASING WINDS WILL LEAD TO CHOPPY BOATING CONDITIONS.
THEREFORE...SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
...THUNDERSTORM IMPACT...
THE COOL FRONT WILL MOVE THROUGH THE REST OF THE REGION SUNDAY
KEEPING THE THREAT OF SCATTERED THUNDERSTORMS ALONG AND AHEAD OF
IT. THEN ON MONDAY A SECONDARY FRONT WILL MOVE ACROSS THE REGION
BRINGING THE CHANCE OF A FEW MORE THUNDERSTORMS...MAINLY OVER
INLAND AREAS. ANY THUNDERSTORMS THAT DO FORM COULD PRODUCE LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND HAIL.
...WIND AND SEA IMPACT...
BREEZY WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE COASTAL
WATERS THROUGH TUESDAY WITH LIGHTER WINDS AND SEAS RETURNING BY
THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
PRC
In the hours before
Special weather statement, May 14, 10:43 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1143 AM EDT SAT MAY 14 2011
FLZ039-141630-
LEVY-
1143 AM EDT SAT MAY 14 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEVY COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 7 MILES SOUTHWEST OF YELLOW JACKET...OR 15 MILES SOUTHWEST OF
CHIEFLAND...MOVING NORTHEAST AT 20 MPH...WILL AFFECT CHIEFLAND...
UNTIL 1230 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2960 8279 2959 8276 2957 8275 2957 8266
2955 8264 2954 8254 2953 8254 2930 8300
2935 8307 2942 8302 2944 8302 2948 8299
2955 8298 2960 8293
TIME...MOT...LOC 1543Z 232DEG 22KT 2940 8304Special weather statement, May 14, 11:29 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1229 PM EDT SAT MAY 14 2011
FLZ052-056-057-061-141715-
DE SOTO-HARDEE-HIGHLANDS-POLK-
1229 PM EDT SAT MAY 14 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
POLK...HIGHLANDS...SOUTHEASTERN HARDEE AND NORTHEASTERN DESOTO
COUNTIES FOR STRONG THUNDERSTORMS WITH NEARLY CONTINUOUS LIGHTNING
VALID UNTIL 115 PM EDT...
AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR SEBRING...MOVING NORTHEAST AT 20
MPH WILL AFFECT SEBRING AND AVON PARK.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
HAIL OF UP TO PENNY SIZE IS POSSIBLE IN THESE STORMS.
&&
LAT...LON 2703 8155 2751 8165 2774 8130 2756 8118
2754 8120 2749 8120 2747 8116 2740 8112
2739 8106 2731 8102 2730 8100
TIME...MOT...LOC 1629Z 243DEG 18KT 2749 8150
JOHNSONLocal storm report, May 14, 11:42 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1242 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL ARCHBOLD 27.19N 81.35W
05/14/2011 E0.25 INCH HIGHLANDS FL TRAINED SPOTTER
SPOTTERS HAVE REPORTED PEA SIZE HAIL IN THE CITY OF
ARCHBOLD.
&&
TBARRONLocal storm report, May 14, 12:02 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
102 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 4 SSW SEBRING 27.44N 81.48W
05/14/2011 M0.25 INCH HIGHLANDS FL TRAINED SPOTTER
SPOTTER HAS REPRTED PEA SIZE HAIL WEST OF SEBRING
&&
TBARRONLocal storm report, May 14, 12:07 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
107 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL SEBRING 27.49N 81.45W
05/14/2011 E0.88 INCH HIGHLANDS FL TRAINED SPOTTER
NICKEL SIZED HAIL REPORTED IN SEBRING
0107 PM HAIL SEBRING 27.49N 81.45W
05/14/2011 E0.70 INCH HIGHLANDS FL TRAINED SPOTTER
DIME SIZE HAIL IN SEBRING
&&
JOHNSONEvent by event
9 thunderstorm wind, 2 hail, 1 rip current. Local standard time, as filed.
Thunderstorm Wind, Highlands
- When
- May 14, 12:09 PM EST
- Where
- Highlands County, 0.69 mi S of Avon Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 27.590, -81.500
Power lines were downed near Avon Park. There were also numerous reports of damage received from across the county.
Thunderstorm Wind, Highlands
- When
- May 14, 12:15 PM EST
- Where
- Highlands County, 1.41 mi WNW of Lake Jackson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 27.490, -81.490
The public reported six trees downed in the Lakeshore Mall area in Sebring.
Hail, Highlands
- When
- May 14, 12:15 PM EST
- Where
- Highlands County, 1.41 mi WNW of Lake Jackson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.490, -81.490
The public reported quarter sized hail at the Lakeshore Mall in Sebring.
Hail, Highlands
- When
- May 14, 12:15 PM EST
- Where
- Highlands County, Sebring
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 27.500, -81.440
The Sheriff's Office received numerous reports of dime to quarter sized hail across Sebring.
Rip Current, Pinellas
- When
- May 14, 12:50 PM EST
- Where
- Pinellas forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 27.903, -82.739 (the zone’s center; the record gives no point)
A 17 year old male was standing in chest-high water off of Treasure Island Beach and got caught in a rip current and drowned, while a severe thunderstorm also approached the area.
Thunderstorm Wind, Pinellas
- When
- May 14, 12:57 PM EST
- Where
- Pinellas County, 1.83 mi W of Clearwater Exec Arpt
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 27.970, -82.780
A home weather station measured a wind gust of 71 mph.
Thunderstorm Wind, Pinellas
- When
- May 14, 12:59 PM EST
- Where
- Pinellas County, 0.23 mi ENE of Indian Rocks Beach
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 27.901, -82.846
A home weather station measured a wind gust of 72 mph in Indian Rocks Beach.
Thunderstorm Wind, Levy
- When
- May 14, 1:00 PM EST
- Where
- Levy County, 0.83 mi NNE of Raleigh
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.442, -82.466
The fire department reported that there were fifteen to twenty large oak and pine trees blown down near the intersection of U.S. Highway 41 and County Road 335.
Thunderstorm Wind, Pinellas
- When
- May 14, 1:24 PM EST
- Where
- Pinellas County, 1.96 mi ENE of Lealman
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 27.830, -82.660
A home weather station measured a wind gust of 70 mph in Pinellas Park.
Thunderstorm Wind, Hillsborough
- When
- May 14, 1:40 PM EST
- Where
- Hillsborough County, 0.84 mi N of Sulphur Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 28.032, -82.428
The public reported that part of a roof was blown off of a building across from Busch Gardens. Large tree limbs and railroad barriers were also blown down in the vicinity.
Thunderstorm Wind, Hillsborough
- When
- May 14, 1:52 PM EST
- Where
- Hillsborough County, 0.23 mi WSW of Old Port Tampa Ports Site
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 27.858, -82.553
The PORTS Station at Old Port Tampa measured a wind gust of 76 mph or 66 knots.
Thunderstorm Wind, Sumter
- When
- May 14, 2:13 PM EST to 2:15 PM EST
- Where
- Sumter County, Bushnell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 28.660, -82.110
There were several reports of trees, power lines, and numerous medium to large tree limbs downed around the city of Bushnell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, May 14, 20111 death · 4 injured · 1 event
- Debris Flow and Flooding in Washington, May 14 to 23, 2011$4.3 million · 52 kt wind · 8 events
- Flash Flood and Flooding in Oregon, May 14 to 18, 2011$2.8 million · 1 in hail · 9 events
- Flash Flooding and Flooding in Indiana, May 14 to 15, 2011$500,000 · 6 events
- Flash Flood and Debris Flow in Puerto Rico, May 14 to 18, 2011$365,000 · 53 kt wind · 9 events
- Debris Flow in Wyoming, May 14 to 25, 2011$500,000 · 1 event
- Flash Flooding and Flood in Ohio, May 14 to 15, 2011$65,000 · 12 events
- High Wind in Michigan, May 14 to 15, 2011$55,000 · 50 kt wind · 3 events
- Lightning Strike in Michigan, May 14, 2011$50,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 2011$50,000 · 53 kt wind · 1 event
- Flash Flood in West Virginia, May 14, 2011$50,000 · 1 event
- Flooding and Lightning Strike in Pennsylvania, May 14 to 16, 20111 injured · $25,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298962, 298967, 298970, 298973, 291544, 298981, 298982, 298986, 299018, 304355, 304424, 304425.